Alert archive / North Carolina / Beach Hazards Statements in 2020

Beach Hazards Statement 26, NWS Newport/Morehead City, NC

July 8, 2020Carteret County, Dare County, Hyde County, North Carolina

NWS Newport/Morehead City, NC issued this beach hazards statement at Jul 8, 2020, 8:23 PM EDT for Carteret County, Dare County, Hyde County, North Carolina. It took effect at Jul 9, 2020, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jul 8, 2020, 8:23 PM EDT (00:23 UTC)
In effect from
Jul 9, 2020, 8:00 AM EDT
Expired
Jul 9, 2020, 8:00 PM EDT
In force
12 hr
Issued by
NWS Newport/Morehead City, NC

Counties Carteret County, NC, Dare County, NC, Hyde County, NC

The radar

The Morehead City radar (KMHX), 92 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.4 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2020-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 656 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2020-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
656 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
704 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

213 
WHUS42 KMHX 090023
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
823 PM EDT Wed Jul 8 2020

NCZ196-203>205-091230-
/O.NEW.KMHX.BH.S.0026.200709T1200Z-200710T0000Z/
East Carteret-Northern Outer Banks-Ocracoke Island-
Hatteras Island-
823 PM EDT Wed Jul 8 2020

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THURSDAY
THROUGH THURSDAY EVENING...

* WHAT...Dangerous rip currents.

* WHERE...The beaches from Duck to Cape Lookout.

* WHEN...From 8 AM EDT Thursday through Thursday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 5 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current remain calm.
Don't fight the current. Swim in a direction following the
shoreline. When out of the current, swim back to shore. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$
3 follow-up statements
256 
WHUS42 KMHX 091030
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
630 AM EDT Thu Jul 9 2020

NCZ196-203>205-100000-
/O.CON.KMHX.BH.S.0026.200709T1200Z-200710T0000Z/
East Carteret-Northern Outer Banks-Ocracoke Island-
Hatteras Island-
630 AM EDT Thu Jul 9 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...Dangerous rip currents.

* WHERE...The beaches from Duck to Cape Lookout.

* WHEN...Through this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 5 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current remain calm.
Don't fight the current. Swim in a direction following the
shoreline. When out of the current, swim back to shore. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$
688 
WHUS42 KMHX 091515
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
1115 AM EDT Thu Jul 9 2020

NCZ196-203-205-100000-
/O.CON.KMHX.BH.S.0026.000000T0000Z-200710T0000Z/
East Carteret-Northern Outer Banks-Hatteras Island-
1115 AM EDT Thu Jul 9 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Dangerous rip currents.

* WHERE...The beaches north of Cape Hatteras, and Core Banks 
  beaches.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 520 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current remain calm.
Don't fight the current. Swim in a direction following the
shoreline. When out of the current, swim back to shore. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$

NCZ204-100000-
/O.CON.KMHX.BH.S.0026.000000T0000Z-200710T0000Z/
Ocracoke Island-
1115 AM EDT Thu Jul 9 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Dangerous rip currents and large breaking waves in the 
  surf zone.

* WHERE...Ocracoke Island beaches.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water. Dangerous shore break can throw 
  a swimmer or surfer head first into the bottom causing neck 
  and back injuries.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 520 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current remain calm.
Don't fight the current. Swim in a direction following the
shoreline. When out of the current, swim back to shore. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for  help.

Shore break occurs when waves break directly on the beach. It is
extremely important to protect your head and neck whenever you
are in breaking waves by keeping your hands in front of you at
all times.

&&

$$
915 
WHUS42 KMHX 100005
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
805 PM EDT Thu Jul 9 2020

NCZ196-203>205-101215-
/O.EXP.KMHX.BH.S.0026.000000T0000Z-200710T0000Z/
/O.NEW.KMHX.BH.S.0027.200710T0005Z-200711T0000Z/
East Carteret-Northern Outer Banks-Ocracoke Island-
Hatteras Island-
805 PM EDT Thu Jul 9 2020

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH FRIDAY EVENING...

* WHAT...Dangerous rip currents.

* WHERE...The beaches from Duck to Cape Lookout.

* WHEN...Through Friday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 6 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current remain calm.
Don't fight the current. Swim in a direction following the
shoreline. When out of the current, swim back to shore. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Jul 8, 3:50 PM EDT, 4 hours 33 minutes earlier.

Area forecast discussion, Jul 8, 3:50 PM EDT, 4 hours 33 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
350 PM EDT Wed Jul 8 2020

.SYNOPSIS...
An area of low pressure over South Carolina will slowly lift
northeast along the North Carolina coast tonight and move north
of the area on Thursday evening. The low will then gradually lift
north along the Mid  Atlantic coast through late week. A weak front
trailing the low will linger near the region into early next week.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
As of 330 PM Wednesday...Surface low in the Wilmington area at
late afternoon with areas of light to moderate showers rotating
from east to west over inland areas. There is a bit of a lull in
precipitation coverage along the southern coast especially, but
think additional bands may approach that area as the low slowly
lifts up the coast. Considering lowering PoPs/QPF a bit, but
given a record high precipitable water value of 2.35 inches from
this morning's sounding, heavy downpours are possible depending
on where heavy rain bands set up. HRRR and 3km NAM have been
inconsistent with rain placement, so opted to just keep PoPs and
QPF high this evening and overnight.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
As of 335 PM Wednesday...Surface low will move along or just off
the NC coast during the day Thursday with moisture/precipitation
wrapping back into the area from east to west as it passes.
Some localized heavy downpours will again be possible and have
kept PoPs in the likely category area-wide for tomorrow. Some
embedded thunderstorms will be possible, but overall cloud cover
and lack of instability should keep storms at a minimal level.
Uniform high temperatures in the mid 80s are expected for
Thursday.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
As of 340 PM Wednesday...Low pressure will move slowly
northeast along or just off the coastal Carolinas through Friday
resulting in unsettled weather for late week. An upper trough
and surface cold front will cross the area late Saturday with
showers and thunderstorms again possible this weekend. Unsettled
weather continues into early next week with broad troughing in
control over the region.

Thursday Night through Friday...Surface low is forecast to move
slowly off the Carolina coast Thu Night through Friday.
There remains disagreement on whether the low remains inland or
manages to traverse the warm Atlantic waters. If the latter
occurs the low could evolve into a subtropical or tropical
system just off the coast of the Outer Banks. The National
Hurricane Center places the chance of tropical cyclone
development at 50 percent (medium) once the low emerges over the
Atlantic.

Guidance still diverges on how quickly the low exits the region
on Friday, with the GFS continuing to be the fastest of the
ensemble and the NAM/ECMWF slower. Given the GFS progressive
bias leaned the forecast closer to the slower solutions.
Deep moisture being drawn in by the low will promote increasing
coverage and intensity of convection, and maintained high-end
likely PoPs for this period. Storm total QPF through Thursday
night ranges from 1-2 inches inland to 2-4 inches along the
immediate coast. Temps should be near normal, with the potential
for some below normal max temps for days with more extensive
cloud cover and precip.

Biggest change to the forecast was to knock down PoPs on Friday
as weak upper ridging will build in behind the departing low,
helping to keep convective coverage much more isolated than the
previous days.

Saturday and Sunday...As the low departs the area, a broad
eastern CONUS trough will develop with a strong shortwave and
cold front moving through the area late Saturday into Saturday
night. These features will result in slightly above normal temps
in southwesterly flow, with showers/thunderstorms possible with
the weak front Saturday evening/night. Shortwave energy is
forecast to rotate through the upper trough although typical
timing issues of these disturbances precludes anything beyond
chance PoPs for now.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
Short Term /through 18Z Thursday/...
As of 1250 PM Wednesday...Mixed bag on aviation this afternoon
with KEWN currently IFR with the remaining TAF sites in low-end
VFR range. Locally heavy downpours may briefly reduce
visibilities this afternoon. Later tonight from around 06Z on
most all guidance is showing IFR or worse developing for the TAF
sites as the low pres begins to lift N along the coast with low
lvl flow becoming NE.

Long Term /Thursday Night through Monday/...
As of 345 PM Wednesday...As a slow moving area of low pressure
moves into the area, expect more widespread sub-VFR conditions
through the long term as the area of low pressure tracks through
or just off the Eastern NC coast. Guidance diverges beyond
Thursday night, with duration of sub-VFR conditions dependent
on track of surface low which looks to lift northeast of the
region sometime late Thursday evening into Friday. A more
typical summertime pattern will return for the weekend with
diurnally driven convection during the afternoon and patchy
fog/stratus in the early morning hours.

&&

.MARINE...
Short Term /Tonight and Thursday/...
As of 345 PM Wednesday...Surface low currently located near the
Wilmington area at late afternoon. There has been a small uptick
in winds/seas this afternoon with SSE/SE winds 10-15 knots with
a few higher gusts and seas 2-4 feet. As the low starts to move
up and coast and develop a bit Thursday, winds increase to 15-20
knots and seas build to 3-5 feet. Some of the wave guidance
shows a few 6-footers over the outer central waters, but kept
capped at 5 feet for now until we have a bit more certainly over
the future of the low. NHC continues to show a high chance of
development of the low, but that most likely happens north of
our marine area, but will certainly monitor for any changes.
Consult the latest NHC products.

Long Term /Thursday through Monday/...
As of 350 PM Wednesday...High uncertainty in the marine
forecast for Thursday Night and Friday as low pressure lifts
along the coast. Intensity of winds will be dependent on
whether low tracks over waters or stays inland. There remains
the potential for SCA conditions for the northern and central
waters, but with such high uncertainty held off on any
headlines at the current time. Seas could build to 4-6 ft for
northern and central waters, with 3-5 ft seas in all other
waters later Thursday evening. Other period of concern for SCA
will be Saturday/Sunday as front approaches and then stalls near
the waters allowing for enhanced southwesterly flow of 15-20
kts with occasional gusts to 25 kt and seas reaching 6 feet at
times for outer coastal waters.

Coverage of showers and thunderstorms is expected to be
widespread through Friday which could impact marine safety.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...None.

&&

SYNOPSIS...MHX
NEAR TERM...CTC
SHORT TERM...CTC
LONG TERM...RF
AVIATION...RF/CTC/MS
MARINE...DAG/RF/CTC
Hazardous weather outlook, Jul 8, 9:52 AM EDT, 10 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
952 AM EDT Wed Jul 8 2020

NCZ029-044>047-079>081-090>092-094-193-194-198-091400-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-
952 AM EDT Wed Jul 8 2020

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

A slow-moving area of low pressure, coupled with deep moisture, will
lead to widespread showers and thunderstorms, especially near the
coast Today. This rain could lead to brief localized flooding of
low-lying areas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Continued area of low pressure, coupled with deep moisture, will
continue to produce widespread showers and thunderstorms, especially
near the coast Thursday. This rain could lead to brief localized
flooding of low-lying areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-196-199-203>205-091400-
West Carteret-East Carteret-Coastal Onslow-Northern Outer Banks-
Ocracoke Island-Hatteras Island-
952 AM EDT Wed Jul 8 2020

...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

A slow-moving area of low pressure, coupled with deep moisture, will
lead to widespread showers and thunderstorms, especially near the
coast Today. This rain could lead to brief localized flooding of
low-lying areas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Continued area of low pressure, coupled with deep moisture, will
continue to produce widespread showers and thunderstorms, especially
near the coast Thursday. This rain could lead to brief localized
flooding of low-lying areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 2:52 AM EDTSmall Craft AdvisoryMHX27 hr

Nearby

Beach Hazards Statements in North Carolina, 2020Every beach hazards statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.